An efficient finite difference scheme for fractional partial differential equation arising in electromagnetic waves model

Document Type : Research Paper


School of Advanced Sciences and Languages, VIT Bhopal University, Bhopal, India


We present an unconditionally stable finite difference scheme (FDS) for the fractional partial differential equation (PDE) arising in the electromagnetic waves, which contains both initial and Dirichlet boundary conditions. The Riemann-Liouville fractional derivatives in time are discretized by a finite difference scheme of order $\mathcal{O}\left( \Delta t^{3-\alpha}\right)$ and $\mathcal{O}\left( \Delta t^{3-\beta}\right)$, $1<\beta < \alpha < 2$ and the Laplacian operator is discretized by central difference approximation. The proposed stable FDS schemes transform the fractional PDE into a tridiagonal system. Theoretically, uniqueness, unconditionally stability, error bound, and convergence of FDS are investigated. Moreover, the accuracy of the order of convergence $\mathcal{O}\left( \Delta t^{3-\alpha}+ \Delta t^{3-\beta}+\Delta x^2 \right)$ of the scheme is investigated. Finally, numerical results are reported to illustrate our optimal error bound, order of convergence, and efficiency of proposed schemes.


[1] B. Beumer, M. Kovcs and M.M. Meerschaert, Numerical solutions for fractional reaction diffusion equations, Comput. Math. Appl. 55 (2008), 2212–2226.
[2] L. Chen, R.H. Nochetto, E. Otsarola and A.J. Salgado, Multilevel methods for nonuniformly elliptic operators and fractional diffusion, Math. Comput. 85 (2016), 2583–2607.
[3] W. Deng, Finite element method for the space and time fractional Fokker–Planck equation, SIAM J. Numer. Anal. 47 (2008), 204–226.
[4] N. Engheta, Fractional curl operator in electromagnetics, Microw. Opt. Technol. Lett. 17 (1998), no. 2, 86–91.
[5] J.F. Kelly, R.J. McGough and M.M. Meerschaert, Analytical time-domain Green’s functions for power-law media, J. Acous. Soc. Amer. 124 (2008), 2861–2872.
[6] S. Kumar, S. Kumar and S. Sumit, A posteriori error estimation for quasilinear singularly perturbed problems with integral boundary condition, Numer. Algor. 89 (2022), 791-–809.
[7] S. Kumar, S. Kumar and Sumit, High-order convergent methods for singularly perturbed quasilinear problems with integral boundary conditions, Math. Method Appl. Sci, (2020),
[8] K. Kumar, R.K. Pandey, S. Sharma and Y. Xu, Numerical scheme with convergence for a generalized time-fractional Telegraph-type equation, Numer. Meth. Partial Differ. Equ. 35 (2019), no. 3, 1164–1183.
[9] K. Kumar, R.K. Pandey and F. Sultana, Numerical schemes with convergence for generalized fractional integrodifferential equations, J. Comput. Appl. Math. 388 (2021), no. 1, 113318.
[10] S. Kumar, S. Sumit and J.V. Aguiar, A high order convergent numerical method for singularly perturbed time-dependent problems using mesh equidistribution, Math. Comput. Simul. 199 (2022), 287–306.
[11] S. Kumar, S. Sumit and J.V. Aguiar, A parameter-uniform grid equidistribution method for singularly perturbed degenerate parabolic convection–diffusion problems, J. Comput Appl. Math. 404 (2022), 113273.
[12] X. Li and C. Xu, The existence and uniqueness of the weak solution of the space–time fractional diffusion equation and a spectral method approximation, Commun. Comput. Phys. 8 (2010), 1016–1051.
[13] C. Li and F. Zeng, Numerical Methods for Fractional Calculus, Chapman and Hall/CRC, 2015.
[14] F.R. Lin, S.W. Yang and X.Q. Jin, Preconditioned iterative methods for fractional diffusion equation, J. Comput. Phys. 256 (2014), 109–117.
[15] F. Liu, V. Anh and I. Turner, Numerical solution of the space fractional Fokker–Planck equation, J. Comput. Appl. Math. 166 (2004), 209–219.
Volume 14, Issue 10
October 2023
Pages 163-178
  • Receive Date: 12 October 2022
  • Revise Date: 23 January 2023
  • Accept Date: 05 February 2023